Do Your Statins and Grapefruit Safely Mix?

Study details source of mental problems associated with multiple sclerosis
January 29, 2016
Grapefruit Juice and Medicine May Not Mix
January 29, 2016
Show all

Do Your Statins and Grapefruit Safely Mix?

Health care professionals promote heart-healthy diets rich in fresh fruits and fiber, but eating grapefruit can cause problems for patients on statin medications. How much can you consume before trouble occurs?

Do Your Statins and Grapefruit Safely Mix?

Statins protect your heart by lowering “bad” cholesterol

 

Do you take statin medications to lower “bad” LDL cholesterol? Eating grapefruit while taking these drugs can increase the risk of side effects. This warning has led to a lot of questions from people taking this type of medication.

Stanley Hazen, MD, PhD, Preventive Cardiology Head at Cleveland Clinic’s Heart and Vascular Institute, says it’s a frequent topic of concern.

“Patients often ask about grapefruit and statins — and whether they can eat the fruit or drink the juice when on statins,” he says.

Luckily for grapefruit fans, there are cases in which moderate amount should be safe.

How do statins work?

The introduction of statin medications has helped patients:

  • Lower LDL (Low-density lipoprotein cholesterol or “bad” cholesterol)
  • Lower risk for blood vessel disease
  • Avoid a second heart attack if they have cardiovascular disease

It’s true that changing your diet and lifestyle can help bring down LDL levels, but sticking to a strict diet and exercise regimen isn’t easy.

Statin medications work steadily and reliably to help regulate LDL levels — even if you come up short on exercise or indulge in a slice of cheesecake once too often. And statins help keep LDL levels in check for those patients who find simple diet and lifestyle changes are not enough.

As with any medication, taking the correct dose of statins is important. High dosages are correlated with increased side effects.

What problems come from grapefruit?

Grapefruit contains a chemical that interferes with your body’s ability to break down or metabolize certain statin medications.

When statin takers eat large amounts of grapefruit, the level of statins in their blood can increase, raising the possibility of side effects.

Problems can occur for those who are sensitive to statin medications or those who have kidney disease or other illnesses. Side effects from grapefruit-statin interaction can be mild, such as muscle and joint pain. Severe side effects include muscle fiber breakdown and kidney failure.

Is any amount safe?

Cardiologist Steven Nissen, MD, points out that only certain statin medications interact negatively with grapefruit.

Read Full Article: Do Your Statins and Grapefruit Safely Mix? – Health Essentials from Cleveland Clinic

Comments are closed.